New Mexico, 2013

Damaging Wind in New Mexico, June 14, 2013

June 14, 2013 · NWS EPZ · 1 event in 1 county or zone

A dryline was setup near the Rio Grande Valley with a broad upper low over Southwest Texas. Thunderstorms developed over the higher elevations of the Organ and San Andres Mountains and moved southeast producing wind gusts over 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A dryline was setup near the Rio Grande Valley with a broad upper low over Southwest Texas. Thunderstorms developed over the higher elevations of the Organ and San Andres Mountains and moved southeast producing wind gusts over 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 14, 1:06 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 14, 1:06 PM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
206 PM MDT FRI JUN 14 2013

.SYNOPSIS...
MOIST AND UNSTABLE CONDITIONS WILL PERSIST THROUGH SATURDAY WITH
ISOLATED TO SCATTERED THUNDERSTORMS TONIGHT AND AGAIN SATURDAY
AFTERNOON AND EVENING. A FEW STORMS COULD PRODUCE 50 MPH
WINDS...SMALL HAIL AND BRIEF HEAVY RAIN.

ON SUNDAY AND MONDAY THE ATMOSPHERE WILL BEGIN DRYING OUT AS HIGH
PRESSURE ALOFT MOVES BACK INTO THE REGION. ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS ARE STILL POSSIBLE THOUGH...MOSTLY OVER THE
MOUNTAINS AND EAST OF THE RIO GRANDE. BY TUESDAY HOT WEATHER WILL
RETURN WITH TRIPLE DIGIT HEAT EXPECTED FOR THE LOWLANDS WITH ONLY
ISOLATED MOUNTAIN STORMS.

&&

.DISCUSSION...
TROPICAL UPPER TROF OVER SE NM ROUNDING SW QUADRANT OF UPPER HIGH
OVER ARK-LA-TEX REGION. WEAK DRY SLOT ON WV EXTENDS FROM RIO
GRANDE VLY EAST IN CWA. HOWEVER...NOT ENOUGH DRYING TO PREVENT
STORMS FROM FIRING UP ALONG RIDGE LINES OVER SACS/SAN ANDRES/GILA.
EXPECT OUTFLOWS SPREADING S FROM STORMS TO EVENTUALLY KICK OFF
LOWLAND STORMS LATER THIS AFTERNOON AND EVENING. COVERAGE MAINLY
ISOLATED TO SCATTERED WITH A FEW SHOWERS LINGERING PAST MIDNIGHT
OVER THE LOWLANDS. A FEW STORMS MAY BE STRONG BUT ABSENT
SIGNIFICANT WIND SHEAR...SEVERE STORMS ARE NOT EXPECTED. SIMILAR
SETUP FOR TOMORROW WITH FOCUS POSSIBLY A BIT MORE TO THE EAST AND
INITIATING A LITTLE LATER...ESPECIALLY OVER THE LOWLANDS.

SUNDAY AND MONDAY WILL START TO SEE A DECREASE IN ACTIVITY AS
UPPER RIDGE REDEVELOPS OVER THE REGION AHEAD OFF UPPER TROUGH OVER
PACIFIC NW. BY MONDAY OR TUESDAY TEMPERATURES SHOULD BE MAKING A
RUN AT TRIPLE DIGITS OVER THE LOWLANDS ONCE AGAIN WITH ON ISOLATED
AFTERNOON STORMS FOR THE MOUNTAINS. HAVE BOOSTED MAX TEMPS A BIT
FOR THIS PERIOD AS GFS UNDERPLAYED MAX TEMPS DURING THE LAST HOT
SPELL.

&&

.AVIATION...VALID 15/00Z-16/00Z.
SCATTERED TSRA OVER THE GILA REGION AND SACRAMENTO MOUNTAINS EARLY
THIS AFTERNOON WILL GENERATE OUTFLOW WHICH WILL KICK OFF MORE STORMS
OVER THE LOWLANDS...STARTING WITH THE OTERO MESA AND VARIOUS DESERT
MOUNTAIN RANGES. MOST LIKELY TIMING FOR IMPACTS AT KELP AND KLRU
LOOKS TO BE IN THE 22-04Z TIME FRAME WITH STORMS INITIALLY FORMING
TO THE EAST ALONG THE HUECO MOUNTAINS.

GUSTY OUTFLOW WINDS...BLOWING DUST...AND BRIEF TORRENTIAL DOWNPOURS
CAN BE EXPECTED...TEMPORARILY DROPPING CONDITIONS TO IFR.

MORE ISOLATED THUNDERSTORMS CAN BE EXPECTED SATURDAY AFTERNOON...
MAINLY FAVORING THE HIGHER TERRAIN BUT ISOLATED TSRA MAY SNEAK INTO
THE LOWLAND TERMINALS LATE IN THE AFTERNOON AGAIN.

&&

.FIRE WEATHER...
SO FAR THUNDERSTORMS OVER THE GILA HAVE BEEN ISOLATED AND FAIRLY
DRY... WITH MUCH WETTER AND WIDESPREAD ACTIVITY OVER THE SACRAMENTO
MOUNTAINS. THUNDERSTORM ACTIVITY IS LIKELY TO SPREAD INTO THE
LOWLANDS HEADING INTO THE LATE AFTERNOON AND EARLY EVENING HOURS.

OVERALL EXPECT CONVECTIVE ACTIVITY TO DROP SLOWLY EACH DAY THROUGH
THE MIDDLE OF NEXT WEEK AS A RIDGE OF HIGH PRESSURE BUILDS IN OVER
THE WEEKEND. THE RIDGE WILL BE PUSHED SOUTH AS TROUGHING OVER THE
PACIFIC NORTHWEST DIGS IN.  ISOLATED THUNDERSTORMS SATURDAY AND
SUNDAY WILL TEND TO FAVOR THE HIGHER TERRAIN.  A WEAK EMBEDDED
SHORTWAVE TROUGH MAY HELP ENHANCE OR ORGANIZE STORMS SUNDAY
AFTERNOON WEST OF THE RIO GRANDE DESPITE THE DECREASING MOISTURE
AVAILABILITY.

OVERALL THIS WILL TRANSLATE INTO GOOD RH RECOVERY THE NEXT SEVERAL
NIGHTS...THOUGH MAX RH WILL SLOWLY BE DROPPING EACH DAY.

AS TROUGHING TAKES OVER TOWARDS THE MIDDLE OF NEXT WEEK...WEST TO
SOUTHWEST WINDS WILL SLOWLY INCREASE...ESPECIALLY OVER NORTHERN AND
WESTERN AREAS.  AFTERNOON WINDS IN THE 12 TO 16 MPH RANGE WITH
HIGHER GUSTS MAY OCCUR IN THE WED-FRI TIMEFRAME ALONG WITH DRIER
CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  97  74  98  76 /  20  10  20  10  10
SIERRA BLANCA           67  97  71  97  73 /  30  20  20  20  20
LAS CRUCES              70  96  71  97  72 /  30  20  20  10  10
ALAMOGORDO              66  95  68  96  67 /  30  30  30  20  20
CLOUDCROFT              50  73  52  75  52 /  50  40  40  20  20
TRUTH OR CONSEQUENCES   68  95  70  96  70 /  30  30  20  10  10
SILVER CITY             63  89  65  90  65 /  30  30  20  10  10
DEMING                  67  96  68  98  68 /  30  10  20  10  10
LORDSBURG               64  95  66  95  67 /  20  10  10  10  10
WEST EL PASO METRO      75  97  76  98  79 /  20  10  20  10  10
DELL CITY               61  96  62  98  63 /  20  20  20  20  20
FORT HANCOCK            70 100  74 102  76 /  30  10  20  10  20
LOMA LINDA              63  90  66  91  67 /  30  20  30  10  10
FABENS                  69  99  70 101  73 /  20  10  20  10  10
SANTA TERESA            71  97  71  97  74 /  20  10  20  10  10
WHITE SANDS HQ          71  96  72  96  73 /  30  20  30  10  10
JORNADA RANGE           62  97  64  96  64 /  30  20  20  10  10
HATCH                   69  93  70  94  71 /  30  20  20  10  10
COLUMBUS                70  96  71  96  71 /  30  10  10  10  10
OROGRANDE               67  99  69  99  69 /  20  20  30  10  10
MAYHILL                 56  84  59  83  58 /  40  50  40  20  20
MESCALERO               52  85  55  85  53 /  40  40  30  20  20
TIMBERON                53  83  55  83  54 /  40  40  30  20  20
WINSTON                 58  85  60  85  58 /  30  30  20  10  10
HILLSBORO               66  91  68  91  68 /  40  30  20  10  10
SPACEPORT               64  96  66  94  67 /  30  20  20  10  10
LAKE ROBERTS            61  89  63  87  62 /  30  30  20  10  10
HURLEY                  65  88  66  91  67 /  30  20  20  10  10
CLIFF                   62  97  63  95  62 /  20  30  20  10  10
MULE CREEK              51  93  50  93  51 /  20  30  20  10  10
FAYWOOD                 66  92  67  92  68 /  30  20  20  10  10
ANIMAS                  68  95  68  96  68 /  30  20  10  10  10
HACHITA                 65  95  67  95  67 /  30  20  10  10  10
ANTELOPE WELLS          66  96  66  97  68 /  30  20  20  10  10
CLOVERDALE              65  91  64  93  65 /  30  20  20  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

02/25
Hazardous weather outlook, Jun 14, 9:45 AM MST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1045 AM MDT FRI JUN 14 2013

NMZ401>417-TXZ418>424-151715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1045 AM MDT FRI JUN 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT OVER
THE REGION. STORMS ARE ONCE AGAIN LIKELY TO DEVELOP IN THE GILA
AND SOUTHERN SACRAMENTO MOUNTAINS THIS AFTERNOON AND SPREAD SOUTH
AND EAST DURING THE LATE AFTERNOON AND EVENING. A FEW STORMS PRODUCE
OUTFLOW WIND GUSTS TO 50 MPH...SMALL HAIL AND BRIEF HEAVY RAINFALL.
STORMS WILL DIMINISH LATER THIS EVENING BUT A FEW SHOWERS MAY
PERSIST AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SIMILAR TO FRIDAY...SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY
AFTERNOON AND EVENING. GUSTY WINDS...SMALL HAIL...LOCAL HEAVY RAIN
ARE POSSIBLE. FEWER STORMS ARE EXPECTED FOR SUNDAY AND MONDAY WITH
BEST CHANCES IN THE MOUNTAINS AND EAST OF THE RIO GRANDE. ISOLATED
MAINLY MOUNTAIN STORMS FOR TUESDAY THROUGH THURSDAY. EXPECT VERY HOT
TEMPERATURES FROM TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUIRED.

MACBLAIN

In the hours before

Special weather statement, Jun 14, 4:13 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
513 PM MDT FRI JUN 14 2013

NMZ411-413-150000-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-SOUTHERN TULAROSA BASIN
NM-
513 PM MDT FRI JUN 14 2013

...STRONG THUNDERSTORMS THREATENING EASTERN DONA ANA COUNTY THROUGH
600 PM MDT...

AT 507 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES EAST OF LAS CRUCES...MOVING SOUTHEAST
AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  TALAVERA...
  ORGAN...
  AGUIRRE SPRINGS...
  SOLEDAD CANYON...
  DRIPPING SPRINGS...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

HEFNER
Special weather statement, Jun 14, 4:26 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
526 PM MDT FRI JUN 14 2013

NMZ412-413-150025-
SOUTHERN TULAROSA BASIN NM-CENTRAL TULAROSA BASIN NM-
526 PM MDT FRI JUN 14 2013

A LINE OF THUNDERSTORMS IS APPROACHING THE WHITE SANDS NATIONAL
MONUMENT FROM THE NORTH AT THIS TIME.  AN OUTFLOW BOUNDARY IS
RAISING BLOWING SAND AND DUST...IS EXPECTED TO MOVE THROUGH THE
MONUMENT AREA SHORTLY.  GUSTY WINDS TO 50 MPH OR MORE ARE EXPECTED
WITH THIS BOUNDARY...AS IT MOVES THROUGH THROUGH THE PARK.

TRIPOLI
Special weather statement, Jun 14, 4:35 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
535 PM MDT FRI JUN 14 2013

NMZ411-413-417-TXZ418>420-423-150030-
EASTERN/CENTRAL EL PASO COUNTY TX-NORTHERN HUDSPETH HIGHLANDS/HUECO
MOUNTAINS TX-OTERO MESA NM-RIO GRANDE VALLEY OF EASTERN EL
PASO/WESTERN HUDSPETH COUNTIES TX-SOUTHERN DONA ANA COUNTY/MESILLA
VALLEY NM-SOUTHERN TULAROSA BASIN NM-WESTERN EL PASO COUNTY TX-
535 PM MDT FRI JUN 14 2013

...STRONG THUNDERSTORMS THREATENING SOUTHEASTERN DONA ANA...
SOUTHWESTERN OTERO...EXTREME WESTERN HUDSPETH AND EL PASO COUNTIES
THROUGH 630 PM MDT...

AT 528 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF STRONG THUNDERSTORMS 8 MILES SOUTHWEST OF OROGRANDE. THESE
STORMS WERE TRACKING SOUTHEAST AROUND 15 MPH AND ARE MOVING INTO
NORTHERN EL PASO COUNTY AT THIS TIME.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH OUTFLOWS AHEAD OF THESE STORMS AS THEY APPROACH.

LOCATIONS IMPACTED INCLUDE...
  MCGREGOR RANGE BASE...
  MISSION VALLEY...
  EAST EL PASO...
  NORTHEAST EL PASO...
  CHAPARRAL...
  HORIZON CITY...
  FABENS...
  CENTRAL EL PASO...
  ANTHONY GAP...
  TORNILLO...
  FRANKLIN MOUNTAINS STATE PARK...
  HUECO TANKS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TRIPOLI

The radar

The Holloman AFB radar (KHDX), 32 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otero

When
June 14, 4:37 PM MST to 4:40 PM MST
Where
Otero County, 13.18 mi W of (Hmn)holoman Afb Alm
Measured
54 kt (62 mph) estimated gust
Reported by
Mesonet
Coordinates
32.846, -106.327

A Mesonet site on the White Sands Missile Range recorded a peak gust of 62 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462817.